Category: 

What Is Sertraline Addiction?

Article Details
  • Written By: H. Lo
  • Edited By: Lauren Fritsky
  • Last Modified Date: 20 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A recent study suggests that former acne sufferers are more likely to retain a youthful appearance as they age.  more...

December 9 ,  1979 :  The eradication of smallpox was certified.  more...

Sertraline addiction is a condition in which a person becomes dependent on sertraline, a serotonin reuptake inhibitor (SSRI) prescribed to treat a variety of medical conditions including depression, obsessive-compulsive disorder (OCD) and post-traumatic stress disorder. While this medication is deemed safe to use, sertraline addiction can still occur, especially if a person takes the medication for an extended period of time, or abuses his or her prescription. Since there is always the possibility of a sertraline addiction, a person prescribed the medication should not suddenly stop taking it or he or she will suffer withdrawal symptoms. Withdrawal symptoms resulting from sertraline addiction include abdominal pain, flu-like symptoms, and memory problems.

In addition to sertraline addiction, a serious risk of taking the medication is the occurrence of suicidal behavior or thinking. This especially applies to those who are about 24-years-old or younger, although it might occur in any person who uses the medication. During sertraline treatment, a child or teenager will need to be monitored in case he or she shows changes in behavior or thoughts that might indicate a deeper depression or suicide.

Ad

When a person no longer needs to take sertraline, his or her doctor will gradually reduce his dosage. Similarly, when a person first begins using the medication, the doctor will gradually increase the prescription until the dosage reaches the preferred amount. It is important that a person follows the proper dosage given to him and does not take more or less of it than prescribed. In addition, it is also important to know that sertraline might take several weeks to fully begin working so taking more than the prescribed dose will not necessarily increase the effectiveness of the medication.

While taking sertraline, there are certain other medications that a person should not take during the same time period. This is because drug interactions can cause an array of serious side effects or reactions. Monoamine oxidase inhibitors (MAOIs), for example, do not mix well with sertraline. Serious side effects of drug interactions with sertraline include blood pressure problems, hyperthermia and rigid muscles. A person who is taking sertraline or will be taking sertraline should discuss his or her medications with a doctor so as to avoid any possible drug interactions.

Common, less serious side effects that are normal reactions to sertraline include diarrhea, headache and insomnia, as well as loss of appetite, tremors and upset stomach. Serious side effects, which require immediate medical attention, include abnormal bleeding, blurred vision and confusion, in addition to hallucinations, irregular heartbeat and seizures. Many of these common and serious side effects are also apparent during an overdose. Additional signs of an overdose include hair loss, unconsciousness, and uncontrollable shaking. As with serious side effects, a person who suspects that he or she is suffering an overdose should seek medical attention immediately.

Ad

You might also Like

Recommended

Discuss this Article

discographer
Post 3

I was addicted to sertaline as well but it was my fault because I abused it. I was taking four times the dose that was originally prescribed. The medication helped so much more with every dose increase that I was at 200mg/day before I knew it.

ysmina
Post 2

@ZipLine-- I used sertraline for a while as well. Even though I think I was dependent on it, I didn't experience symptoms as bad as yours.

I think everyone responds to medications differently and some people become addicted more easily than others. Sertraline needs to be used for a long time and in high doses to cause addiction. As for the withdrawal symptoms, everyone experiences them to some degree when quitting. I think what you experienced is not common.

ZipLine
Post 1

My doctor did not mention the possibility of addiction when he prescribed sertraline for me. I took the medication for two years, but I never abused it. In fact, I was on a low dose the whole time. After two years, I felt much better and my original symptoms were gone so I decided to withdraw slowly. I asked my doctor about withdrawal and made sure that I reduced my dose very, very slowly. But I was not expecting what was coming.

I had terrible withdrawal symptoms soon after reducing my dose for the first time. I had migraines, mood changes, aggression, fatigue, hot sweats and difficulty sleeping. This went on for a week and slowly lessened. Then I

reduced my dose a little bit more and the same symptoms returned. I almost went back to my original dose but I decided that I don't want to live on such an addictive substance and continued to withdraw.

I think suffered for a month or more with withdrawal symptoms. It was very frustrating and at times, I felt like a druggie who was off heroine or cocaine or something. I couldn't believe how addictive a low dose prescription could be. I'm so glad that I'm off this medication.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email